The link above takes you to the Neuroleptic Malignant Syndrome Information Service (NMSIS) web site at http://www.nmsis.org/. As a general hospital psychiatrist, I occasionally get called to evaluate suspected cases of neuroleptic malignant syndrome (NMS). It’s a rare condition, occurring perhaps in 1 in 5,000 cases of exposure to anti-dopaminergic agents. In order to diagnose NMS, there must have been an exposure to antipsychotic, a similar dopamine antagonist like Reglan or Compazine, or even abrupt withdrawal of anti-Parkinson drugs like Sinemet. It’s marked mainly by fever and muscle rigidity and early signs could be mental status changes or muscle rigidity, sometimes after increases in doses of offending drugs, perhaps in the setting of dehydration or other medical stressors. However, these can also be signs for a wide variety of other medical conditions; NMS is a diagnosis of exclusion.
The NMSIS is a very useful service, especially when you see what kind of misinformation is out there by just surfing the web. The presentation is a little on the dry side and is likely to be of interest mainly to physicians, but is also accessible to informed laypersons.